Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 19, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at Jun 16, 1996, 11:16 AM EDT for Brevard County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1996, 11:16 AM EDT (15:16 UTC)
- Expired
- Jun 16, 1996, 11:45 AM EDT
- In force
- 29 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 3.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 161516 TORMLB FLC009-FLZ501-161545- BULLETIN - EBS ACTIVATION REQUESTED TORNADO AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 1116 AM EDT SUN JUN 16 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A TORNADO AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 1145 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...CENTRAL BREVARD COUNTY AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM... ...CAPE CANAVERAL TO COCOA BEACH AT 1110 AM...SEVERAL REPORTS WERE RECEIVED OF A LARGE WATERSPOUT MOVING WEST OVER THE BANANA RIVER BETWEEN COCOA BEACH AND MERRITT ISLAND. THE STORM WAS MOVING WEST AND TOWARD MERRITT ISLAND. PERSONS IN THESE AREAS SHOULD TAKE COVER IMMEDIATELY. TAKE IMMEDIATE ACTION IF THREATENED BY A WATERSPOUT. WATERSPOUTS CAN CAPSIZE OR DESTROY BOATS. THE BEST ACTION IS TO MOVE AWAY FROM THE WATERSPOUT AT A 90 DEGREE ANGLE FROM ITS MOVEMENT. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Jun 16, 9:41 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 16, 9:41 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 939 AM EDT SUN JUN 16 1996 RW/TRW CONTINUE OVER COASTAL WATERS THIS MORN WITH EARLIER REPORTS OF A WATERSPOUT OFF THE CAPE AND G38. MOST ACTIVITY THAT WAS ONSHORE COASTAL AREAS HAS DIMINISHED OVER CWA DURING PAST HOUR. 5H LOW/VORT LOBE PROGGED TO SINK SW OVER GULF COAST AREA INTO MON. TEMPS AT 500 MB HAVE COOLED MOST AREAS THIS MORN...PLENTY OF SUNSHINE INLAND AREAS THIS MORN WILL ALLOW FOR GOOD DAYTIME HEATING AND COMBINATION OF SEABREEZE BOUNDARIES AND OUTFLOWS FROM TRW OFFSHORE BOTH COASTS WILL AID IN LOW LEVEL CONVERGENCE. CURRENT ZONES ALREADY PLAYING UP TRW AND LOOK ON TRACK. GLITTO
In the hours before
Special weather statement, Jun 16, 6:08 AM EDT, 5 hours 8 minutes before
FLZ041-044>047-053-054-058-059-064-501-161130- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 605 AM EDT SUN JUN 16 1996 ...AFTERNOON THUNDERSTORMS LIKELY WITH STRONG STORMS POSSIBLE... AN UPPER LEVEL LOW PRESSURE SYSTEM OVER GEORGIA WILL SLIDE SOUTH ACROSS THE FLORIDA PENINSULA TODAY. COLDER THAN NORMAL UPPER LEVEL TEMPERATURES COUPLED WITH DAYTIME HEATING AND ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN A HIGHLY UNSTABLE AIR MASS THIS AFTERNOON. AS THE EAST AND WEST COAST SEA BREEZES DEVELOP AND MOVE INLAND EARLY THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL FORM ALONG EACH BOUNDARY. DURING THE MID AND LATE AFTERNOON...THUNDERSTORMS WILL BECOME MORE NUMEROUS...ESPECIALLY OVER THE INTERIOR COUNTIES AS ADDITIONAL INTERACTION BETWEEN THE SEA BREEZES AND THUNDERSTORM OUTFLOW BOUNDARIES OCCURS. STORMS TODAY WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...VERY HEAVY RAINFALL AMOUNTS OF TWO TO THREE INCHES PER HOUR...DEADLY CLOUD TO GROUND LIGHTNING...AND POSSIBLE HAIL. RESIDENTS SHOULD BE ALERT TO THE POSSIBILITY OF STRONG THUNDERSTORMS THIS AFTERNOON...AND MOVE TO A SAFE PLACE INDOORS AT THE FIRST SIGN OF THREATENING WEATHER. SKYWARN SPOTTERS AND HAM RADIO OPERATORS SHOULD MONITOR NOAA WEATHER RADIO FOR FURTHER UPDATES ON POSSIBLE ACTIVATION LATER TODAY. ANY REPORTS OF SEVERE WEATHER SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE. MARINE OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWEST AT 15 MPH OVER THE COASTAL WATERS THROUGH MID MORNING. THESE SHOWERS AND STORMS WILL ALSO AFFECT THE INTRACOASTAL WATERS... MAINLY NORTH OF MELBOURNE. A FEW STORMS MAY DEVELOP NEAR THE INTRCOASTAL WATER\WAY EARLY THIS AFTERNOON...BUT WILL MOVE INLAND SHORTLY THEREAFTER. STRONG GUSTY WINDS...LOCALLY ROUGH SEAS AND DEADLY CLOUD TO WATER LIGHTNING WILL BE POSSIBLE WITH STORMS TODAY. CRISTALDI
Special weather statement, Jun 16, 10:54 AM EDT, 22 minutes before
FLZ041-044>047-053-054-058-059-064-501-161630- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1054 AM EDT SUN JUN 16 1996 ...NUMEROUS THUNDERSTORMS THIS AFTERNOON WITH SEVERE STORMS POSSIBLE... AN UPPER LEVEL LOW PRESSURE SYSTEM OVER GEORGIA WILL DRIFT SOUTHWEST ALONG THE GULF COAST INTO MONDAY. AS COOLER THAN NORMAL MID LEVEL TEMPERATURES COMBINE WITH AFTERNOON HEATING AND ABUNDANT LOW LEVEL MOISTURE...THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON. STORMS DEVELOPING ALONG SEABREEZE BOUNDARIES MIDDAY WILL INCREASE IN COVERAGE THROUGH THE MID AND LATE AFTERNOON...ESPECIALLY OVER THE INLAND SECTIONS AS SEABREEZE BOUNDARIES AND OUTFLOW BOUNDARIES INTERACT. A FEW STORMS MAY BECOME SEVERE PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. ADDITIONALLY ANY STORMS MAY PRODUCE VERY HEAVY RAINFALL RATES OF TWO TO THREE INCHES PER HOUR RESULTING IN LOCALIZED FLOODING ...AND DEADLY CLOUD TO GROUND LIGHTNING. PERSONS SHOULD KEEP INFORMED OF THE WEATHER THIS AFTERNOON...AND MOVE TO A SAFE PLACE INDOORS AT THE FIRST SIGN OF A STORM. SKYWARN SPOTTERS AND HAM RADIO OPERATORS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE. MARINE OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTH AT 15 MPH OVER THE COASTAL WATERS THIS AFTERNOON. A FEW STORMS MAY ALSO DEVELOP OVER THE INTRACOASTAL WATERS THROUGH THE EARLY AFTERNOON. STRONG GUSTY WINDS...LOCALLY ROUGH SEAS AND DEADLY CLOUD TO WATER LIGHTNING WILL BE POSSIBLE WITH STORMS TODAY...ALSO A FEW WATERSPOUTS WILL BE POSSIBLE. GLITTO
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.